Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 277, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2018, 8:50 PM MDT for Colfax County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2018, 8:50 PM MDT (02:50 UTC)
- Expired
- Aug 14, 2018, 9:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:52 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 14, 5:52 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 552 PM MDT Tue Aug 14 2018 .AVIATION... 00Z TAF CYCLE No significant impacts are expected at terminal locations through the overnight outside of brief gusty and erratic outflow winds near showers/storms. The primary aviation forecast challenge will be the timing and strength of a backdoor front that may result in an east canyon wind at KABQ. There are some model uncertainties, but opted to favor a later onset due to a lack of significant convection east of the central mountain chain. An Aviation Weather Warning (AWW) is unlikely. Storm coverage will increase tomorrow afternoon and have introduced a few VCSH/VCTS in TAFs to hint at the potential. Future updates can fine-tune these convective details. DPorter && .PREV DISCUSSION...248 PM MDT Tue Aug 14 2018... .SYNOPSIS... Look for an uptick in storm coverage through Thursday as moisture gradually increases over the area, with the northeast quarter favored for strong storms and locally heavy rainfall. Storms will trend up further over the weekend, especially across eastern New Mexico, as a disturbance moves east out of the southern Rockies. The disturbance will push a backdoor cold front down the eastern plains Sunday and provide some cooling going into early next week. An active thunderstorm regime will persist into early next week, except across northwest New Mexico where a drier atmosphere will prevail as high pressure strengthens over Arizona and Utah. && .DISCUSSION... A slight uptrend in PWATs overnight and a backdoor front draped across the northeast should improve thunderstorm coverage later this afternoon/evening, despite the upper high moving directly overhead. PWATs are forecast to continue to rise Wednesday, as will rain chances, especially across the northeast highlands/plains where a few strong to potentially severe storms will be possible by late day thanks to slightly increased shear and instability. Added locally heavy rainfall to the northeast for Wednesday afternoon/evening given impressive qpf from the latest GFS and NAM solutions and solid 10-20kts of low level inflow being modeled with dewpoint temperatures in the mid 50s to near 60. Similar setup for Thursday when PWATs are forecast to peak, although shear and steering flow will trend down. Weak low pressure aloft, currently offshore of Oregon, is forecast to open up and get picked-up by the westerlies then move across the Intermountain West through the weekend. By late Saturday, the shortwave trough is forecast to dive southeast across the central and southern Rockies, which will invigorate convection across northern New Mexico. By Sunday, the shortwave will eject east out of the southern Rockies and send a backdoor cold front down the eastern plains, which will lead to a round of deep convection. Moisture from the backdoor front and potential convective outflow will race west Sunday night and recharge moisture to near the Continental Divide, setting the stage for an active start to next week. Northwest New Mexico will likely remain dry and relatively hot early next week due to subsidence from a strengthening upper level high over AZ/UT. 11 && .FIRE WEATHER... No critical fire weather conditions anticipated through the upcoming weekend. Overnight humidity recoveries will generally be good to excellent, but there will be only fair recoveries far northwest New Mexico this weekend. Spotty fair to poor vent rates Wednesday west and central will be followed by more widespread fair to poor rates Thursday and Friday. Showers and storms will continue to fire over the higher terrain this afternoon and Wednesday afternoon. The Rio Grande Valley will experience a burst of east winds this evening and possibly Wednesday evening, which helps slosh moisture progressively westward. At the same time, the upper high center will drift from western New Mexico to the southeast, also circulating moisture from the south through Arizona and into New Mexico. Therefore, showers and thunderstorms will likely be more widespread this afternoon and evening, and will see another increase Wednesday into Thursday. Friday appears rather active as well. Storm motion will be relatively slow through Wednesday and somewhat erratic, increasing the potential for heavy rainfall. Highs will be within a few degrees of normal. The upper high center may wobble to the southeast of New Mexico late this week, then re-form and/or strengthen back to our west early next week. A stronger front associated with a vigorous upper trough is forecast to push into eastern New Mexico Sunday night/Monday. Drier air may inhibit convection over the far northwest corner during the weekend but the central and especially the east still appear to be active. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 46
Hazardous weather outlook, Aug 14, 3:11 AM MDT, 17 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 311 AM MDT Tue Aug 14 2018 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 311 AM MDT Tue Aug 14 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered showers and thunderstorms across northeastern New Mexico later today will be capable of locally heavy rainfall, strong outflow winds, frequent lightning strikes, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The coverage of showers and thunderstorms with heavy rainfall will increase through the end of the week. Some of these storms may become locally strong with frequent lightning strikes, gusty winds, and hail. The risk for flash flooding will also increase, especially around the higher terrain, recent wildfire burn areas, and locations that receive several rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
In the hours before
Special weather statement, Aug 14, 8:44 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Albuquerque NM 844 PM MDT TUE AUG 14 2018 NMZ515-527-150300- East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 844 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 900 PM MDT... At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Raton Crews Airport, or 16 miles west of Raton, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will move along state road 555 within rural areas of north central Colfax County. && LAT...LON 3670 10467 3685 10500 3700 10495 3699 10458 TIME...MOT...LOC 0243Z 283DEG 10KT 3687 10473 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:44 PM MDT | Special Weather Statement | ABQ | Colfax | 16 min |
| Aug 14, 9:37 PM MDT | Areal Flood Advisory | ABQ | Colfax | 113 min |
| Aug 14, 9:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 60 min |
| Aug 14, 10:51 PM MDT | Special Weather Statement | ABQ | Colfax | 9 min |
| Aug 14, 11:14 PM MDT | Areal Flood Advisory | ABQ | Colfax | 98 min |
| Aug 14, 11:27 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 41 min |
| Aug 15, 12:06 AM MDT | Special Weather Statement | ABQ | Harding | 24 min |
| Aug 15, 12:07 AM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 113 min |
| Aug 15, 12:15 AM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 2 hr |
| Aug 15, 12:51 AM MDT | Special Weather Statement | ABQ | San Miguel | 24 min |
| Aug 15, 1:18 AM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 15, 1:48 AM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 15, 1:00 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Aug 15, 1:29 PM MDT | Flash Flood Warning | ABQ | Cibola | 3 hr |
| Aug 15, 1:55 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Aug 15, 2:18 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| Aug 15, 2:33 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 117 min |
| Aug 15, 2:39 PM MDT | Special Weather Statement | ABQ | Los Alamos | 36 min |
| Aug 15, 2:42 PM MDT | Special Weather Statement | ABQ | Torrance | 33 min |
| Aug 15, 2:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Aug 15, 2:59 PM MDT | Special Weather Statement | ABQ | Mora | 46 min |
| Aug 15, 3:03 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 117 min |
| Aug 15, 3:20 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Aug 15, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 26 min |
| Aug 15, 3:34 PM MDT | Special Weather Statement | ABQ | Torrance | 26 min |
| Aug 15, 3:46 PM MDT | Special Weather Statement | ABQ | Colfax | 44 min |
| Aug 15, 4:23 PM MDT | Special Weather Statement | ABQ | Union | 22 min |
| Aug 15, 4:24 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Aug 15, 4:28 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Aug 15, 4:30 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 24 min |
| Aug 15, 4:39 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 111 min |
| Aug 15, 4:42 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 37 min |
| Aug 15, 4:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Aug 15, 4:53 PM MDT | Areal Flood Advisory | ABQ | Torrance | 112 min |
| Aug 15, 4:55 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Aug 15, 4:57 PM MDT | Special Weather Statement | ABQ | Roosevelt | 33 min |
| Aug 15, 5:08 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 15, 5:38 PM MDT | Special Weather Statement | ABQ | Roosevelt | 37 min |
| Aug 15, 5:48 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 117 min |
| Aug 15, 5:54 PM MDT | Special Weather Statement | ABQ | Guadalupe | 51 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.